| Catalog Number |
J773D |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Insufficient Information (4580)
| Date of Event |
07/26/2023
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Product complaint # :(b)(4).H6.Component code: g07002 - device not returned.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Was the needle piece removed from the patient during the same procedure or did a second procedure was needed to removed the suture? were x-rays taken to locate the needle? was there any patient consequence or injury? what is the patient¿s current health status and condition? was any other tissue damaged as a result of searching the needle? what measures were taken to retrieved the broken piece? was there any change in the patient¿s post-operative care due to the prolonged procedure? * were there any unexpected outcomes or complications as a result of the prolonged surgery time? * what tissue was being sutured when the event occurred? * was additional dissection required in other organs/tissues other than the target tissue? a manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Event or Problem Description
It was reported that a patient underwent a colectomy procedure on (b)(6) 2023 and suture was used.During a colectomy, the needle was broken at the middle part during wound closure of tumor resection.The needle was broken and the needle on the side with the suture remained in the abdominal wall for a moment.Although the broken needle was collected from the patient¿s body, the surgeon was not so sure if the surgeon removed all the broken needles.The suture method was interrupted suture.The product was used on dermis.The operation time was extended within 30 minutes.The patient is in the hospital, and is making good progress in recovery.No adverse patient consequences were reported.Additional information was requested.
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested and the following was obtained: was the needle piece removed from the patient during the same procedure or did a second procedure was needed to removed the suture? the needle piece was removed during the same procedure.Were x-rays taken to locate the needle? no.When a needle broke, there was a thread attached to the swedge, so the broken needle could be removed without being lost using the thread as a guide.Was there any patient consequence or injury? no.What is the patient¿s current health status and condition? the patient is making good progress in recovery.Was any other tissue damaged as a result of searching the needle? no.What measures were taken to retrieved the broken piece? when a needle broke, there was a thread attached to the swedge, so the broken needle could be removed without being lost using the thread as a guide.Was there any change in the patient¿s post-operative care due to the prolonged procedure? no.Were there any unexpected outcomes or complications as a result of the prolonged surgery time? no.What tissue was being sutured when the event occurred? the needle broke while performing dermal sutures on the abdomen.Was additional dissection required in other organs/tissues other than the target tissue? no.H3 analysis summary: the product received for analysis was identified as product code j773d.Visual inspection and metallurgical analysis were performed on the returned product.A fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.The needle was noted with marks that appears to be by surgical instrument.A scanning electron microscope (sem) was used to examine the fracture surface and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of the sample revealed the fracture was mixed mode, containing evidence of both intergranular and mvc.This was a mixed mode fracture.The needle fractured due to a mixed mode failure.The needle exhibited amounts of ductile and non-ductile features.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.